Two siblings with fetal hydantoin syndrome


Ozkinay F. , Yenigun A., Kantar M. , Ozkinay C., Avanoglu A., Ulman I.

TURKISH JOURNAL OF PEDIATRICS, vol.40, no.2, pp.273-278, 1998 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 40 Issue: 2
  • Publication Date: 1998
  • Title of Journal : TURKISH JOURNAL OF PEDIATRICS
  • Page Numbers: pp.273-278

Abstract

An association between anticonvulsant drugs taken during pregnancy and congenital abnormalities was first identified by Meadow et al. in 1968. Manson and Frederic clarified teratogenic effects of hydantoin in their epidemiological studies in 1973. Varied malformations due tb hydantoin intake during pregnancy include digit and nail hypoplasia, growth retardation, typical facial appearance, rib anomalies, abnormal palmar creases, hirsutism, and low hairlines, Ambiguous genitalia is rarely associated with this syndrome. We present two siblings, aged three years and three months, with fetal hydantoin syndrome (FHS). Both were born to an epileptic mother who was given diphenylhydantoin (DPH) and phenobarbital throughout her pregnanies. The patients showed many characteristics of FHS, and ambiguous genitalia. Clinical and laboratory examinations revealed that both have normal female internal genital organs and female karyotypes.